Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 47, NWS Tucson, AZ

July 30, 2018Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 30, 2018, 6:29 PM MST for Cochise County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2018, 6:29 PM MST (01:29 UTC)
Expired
Jul 30, 2018, 7:15 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
2846 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WUUS55 KTWC 310129
SVRTWC
AZC003-310215-
/O.NEW.KTWC.SV.W.0047.180731T0129Z-180731T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
629 PM MST MON JUL 30 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cochise County in southeastern Arizona...

* Until 715 PM MST.

* At 628 PM MST, a severe thunderstorm was located near and 
  just east of Sierra Vista, moving northwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sierra Vista, Charleston and Hereford. 

This includes the following highways...
 Route 90 between mile markers 318 and 332.
 Route 92 between mile markers 322 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3157 11004 3143 11017 3150 11034 3168 11027
TIME...MOT...LOC 0128Z 128DEG 7KT 3155 11018 

HAIL...1.00IN
WIND...60MPH
 
$$

Meyer
2 follow-up statements
493 
WWUS55 KTWC 310158
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
658 PM MST MON JUL 30 2018

AZC003-310215-
/O.CON.KTWC.SV.W.0047.000000T0000Z-180731T0215Z/
Cochise-
658 PM MST MON JUL 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST
FOR SOUTHWESTERN COCHISE COUNTY...

At 656 PM MST, the storm near Sierra Vista was beginning to weaken, 
moving northwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sierra Vista, Charleston and Hereford. 

This includes the following highways...
 Route 90 between mile markers 318 and 332.
 Route 92 between mile markers 322 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3157 11004 3143 11017 3150 11034 3168 11027
TIME...MOT...LOC 0156Z 128DEG 7KT 3158 11023 

HAIL...1.00IN
WIND...60MPH
 
$$

Meyer
364 
WWUS55 KTWC 310214
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
714 PM MST MON JUL 30 2018

AZC003-310222-
/O.EXP.KTWC.SV.W.0047.000000T0000Z-180731T0215Z/
Cochise-
714 PM MST MON JUL 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY
WILL EXPIRE AT 715 PM MST...
                
The storm which prompted the warning near Sierra Vista has weakened 
below severe limits, and no longer poses an immediate threat to life 
or property. Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect near 
Tombstone and Charleston until 730 PM MST.

LAT...LON 3157 11004 3143 11017 3150 11034 3168 11027
TIME...MOT...LOC 0212Z 128DEG 7KT 3159 11024 

$$

EC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:18 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 30, 3:18 PM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
318 PM MST Mon Jul 30 2018

.SYNOPSIS...Deep moisture will allow for continued thunderstorm
chances through the upcoming work week. This will also result in
little variation in afternoon daytime temperatures, remaining near
average for late July/early August.

&&

.DISCUSSION...The current weather pattern is defined by a slow
moving, mid-level MCV over central and western Pima county, an
elongated NW-SE oriented 500 mb high centered over southern Nevada
extending into SW New Mexico, and a 300 mb upper-high centered over
the northern Gulf of California.

All three of these features will play an important role on how
thunderstorm activity will play out today across Southeast Arizona.
The first feature, the MCV over our neck of the woods has finally
started to weaken and shear out as it begins to lift out of central
and wester Pima county. Subsidence on the back-side of this feature
has served to delay thunderstorm development across the majority of
the CWA...with the exception of the White Mountains. The periphery
of the elongated 500 mb high continues to break down as stronger
flow on the west side of the mean ridge in the Eastern Pacific
amplifies the ridge. This is re-orienting the high into a more
neutral position. As this occurs, it has weakened the northwest flow
east of the rim into SW New Mexico, thus allowing the northeasterly
flow pushing storms off of the Mogollon Rim, White Mountains and
higher terrain in SW NM to become more prevalent. The position of
the 300mb high center continues to wobble today...resulting in a
more favorable diffluent field aloft developing across the far SE
portions of the state and northern Sonora Mexico.

The latest radar and satellite imagery indicated strong storms
developing along the Mogollon Rim, White Mountains and higher
terrain of SW NM. These storms have started to move SSW across
northern Graham and Greenlee counties already. Expect this trend to
continue, with storms expanding in coverage and intensity as they
push into the more favorable diffluent area aloft this evening.
Although storms should remain generally to the east and southeast of
Tucson today, there is a slight potential for these storms to be
shift farther west including the Tucson Metro Area if the mid-level
flow shifts more NE from NNE. If this happens, storms may become
quite strong as they moves into areas with considerably higher CAPE.
In addition, the latest satellite imagery indicated the Cu fields
from Tucson west moving with the westerly/northwesterly low-level
flow. This would feed any storms that make their way into Tucson
with the higher PW values situated in the lower deserts. This
increases the potential for heavy rainfall.

Otherwise, the upper high remains quasi-stationary this week as it
slowly meanders from NW AZ/SRN NV toward the four corners. This
favorable Monsoon pattern will result in scattered afternoon and
evening showers and thunderstorms across SE Arizona. Temperatures
will have very little spread this week and will be right around
normal through the weekend.

&&

.AVIATION...Valid through 01/00Z.
SCT cumulus clouds across the majority of SE Arizona this afternoon
with a few -TSRA over the higher terrain SE of KTUS. SCT TSRA with
cigs BKN060-080 with gusts to 45 kts will be possible later this
afternoon, mainly to the east of Tucson. Storms are moving SSW off
of the White Mountains this afternoon, and will impact areas E and
SE of KTUS this evening including KSAD, KALK and KDUG. There is a
possibility coverage of storms this evening will be farther west,
impacting KTUS and KOLS as well. Otherwise, sfc winds mainly below
12 kts except in the Gila River Valley around KSAD where northwest
winds 10 to 20 kts are expected. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain in place through
next weekend with daily thunderstorm chances in the forecast.
Humidities will recover well each night and only drop to around 20-
30 percent each afternoon. Outside of thunderstorm induced gusts,
expect typical diurnal trends with speeds of 15 mph or less.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 30, 3:05 PM MST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
305 PM MST MON JUL 30 2018

AZZ509>511-302330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
305 PM MST MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 430 PM MST...

At 302 PM MST, Doppler radar was tracking a strong outflow and
developing strong thunderstorms along a line extending from 15 miles
north of Bylas to 10 miles north of Safford to 10 miles north of
Guthrie. Movement was southwest at 20 to 25 mph.

Winds in excess of 45 mph will be possible with these storms, along
with heavy rainfall.

Locations impacted include...
Safford, Clifton, Thatcher, Duncan, Franklin, Calva, Fort Thomas,
Solomon, Guthrie, Mount Graham and Bylas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3261 10992 3328 11046 3342 11035 3346 11015
      3300 10965 3305 10905 3265 10905
TIME...MOT...LOC 2202Z 035DEG 22KT 3346 11023 3297 10968 3302 10907

Meyer
Special weather statement, Jul 30, 4:02 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
402 PM MST MON JUL 30 2018

AZZ507>509-511-302345-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper
San Pedro River Valley including Sierra Vista/Benson-Eastern Cochise
County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno
Mountains including Mount Graham-
402 PM MST MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND
NORTHWESTERN COCHISE COUNTIES UNTIL 445 PM MST...

At 402 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles west of Willcox, moving southwest at 10 to 15 mph.

Winds in excess of 45 mph will be possible with this storm along
with heavy rain.

Locations impacted include...
Muleshoe Ranch Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3244 11012 3226 10986 3210 10980 3230 11032
TIME...MOT...LOC 2302Z 052DEG 11KT 3233 11013

Meyer
Special weather statement, Jul 30, 4:35 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
435 PM MST MON JUL 30 2018

AZZ506-509-511-310030-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
435 PM MST MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND
NORTHEASTERN PINAL COUNTIES UNTIL 530 PM MST...

At 434 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos Reservoir, moving southwest at 20 mph.

Winds in excess of 45 mph and heavy rain will be possible with this
storm.

Locations impacted include...
Kearny and San Carlos Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3316 11031 3279 11036 3307 11095 3311 11086
      3300 11078 3303 11073 3307 11073 3308 11069
      3314 11064 3313 11059 3316 11053 3318 11053
      3320 11046 3320 11040
TIME...MOT...LOC 2334Z 024DEG 19KT 3313 11046

Meyer
Special weather statement, Jul 30, 5:13 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
513 PM MST MON JUL 30 2018

AZZ507-508-513-310045-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
513 PM MST MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL
545 PM MST...

At 512 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Benson, moving southwest at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Benson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3225 11020 3211 11006 3192 11023 3211 11044
TIME...MOT...LOC 0012Z 048DEG 6KT 3214 11020

EC
Special weather statement, Jul 30, 6:20 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
620 PM MST MON JUL 30 2018

AZZ504-507-511-513-514-310215-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-Galiuro and Pinaleno Mountains
including Mount Graham-
620 PM MST MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHWESTERN COCHISE COUNTIES UNTIL 715 PM MST...

At 617 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms from near Benson northward along the San Pedro River
Valley in northwest Cochise County. Storm movement was west at 10
mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Benson, Mescal, Muleshoe Ranch Preserve and Cascabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3242 11056 3179 11064 3191 11025 3242 11019
TIME...MOT...LOC 0117Z 080DEG 8KT 3235 11028 3199 11033

EC

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:13 PM MSTSpecial Weather StatementTWCCochise32 min
Jul 30, 5:36 PM MSTSevere Thunderstorm WarningTWCCochise, Pima39 min
Jul 30, 6:15 PM MSTDust Storm AdvisoryTWCPima, Pinal60 min
Jul 30, 6:20 PM MSTSpecial Weather StatementTWC55 min
Jul 30, 6:50 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Jul 30, 7:16 PM MSTDust Storm AdvisoryTWCPinal29 min
Jul 30, 7:23 PM MSTSpecial Weather StatementTWC52 min
Jul 30, 7:46 PM MSTAreal Flood AdvisoryTWCCochise119 min
Jul 30, 7:49 PM MSTSpecial Weather StatementTWCPima41 min
Jul 30, 7:58 PM MSTAreal Flood AdvisoryTWCPima92 min
Jul 30, 8:03 PM MSTAreal Flood AdvisoryTWCPima87 min
Jul 30, 8:18 PM MSTSpecial Weather StatementTWCSanta Cruz57 min
Jul 30, 9:06 PM MSTDust Storm AdvisoryTWCPima54 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.